Hail, Pottawattamie
- When
- May 6, 2:58 PM CST
- Where
- Pottawattamie County, 1.48 mi SSE of Minden
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.450, -95.540
An upper level disturbance that tracked across the northern plains pushed a wind shift across western Iowa during the late afternoon of May 6th. Temperatures ahead of the wind shift reached the lower to mid 70s with dew point temperatures in the upper 50s, while temperatures in the upper 70s and dew points in the lower 40s prevailed behind it.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An upper level disturbance that tracked across the northern plains pushed a wind shift across western Iowa during the late afternoon of May 6th. Temperatures ahead of the wind shift reached the lower to mid 70s with dew point temperatures in the upper 50s, while temperatures in the upper 70s and dew points in the lower 40s prevailed behind it. Modest instability ahead of the wind shift and convergence along it combined to cause isolated supercell thunderstorms to develop. Although some rotation and funnel clouds were reported from the storms, the storms primarily produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 2:00 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT WED MAY 6 2009 .DISCUSSION... THE CHANCE FOR PCPN OVER THE NEXT FEW DAYS IS THE PRIMARY FORECAST CONCERN. FAIRLY FAST NEARLY ZONAL MID TROPOSPHERIC FLOW SHOULD CONTINUE INTO THE WEEKEND. COLD FRONT PUSHING THROUGH THE AREA NOW WILL PUSH INTO MO AND KS...THEN WRN END OF FNT WILL STALL. BELIEVE THAT ACTIVITY AFTER 00Z THIS EVENING WILL BE MOSTLY TO THE EAST OR SOUTHEAST OF OUR AREA. MAY NEED TO MAKE A LAST MINUTE ADJUSTMENT TO THAT...BEFORE SENDING PRODUCTS OUT. MODELS SHOW DECENT MID LEVEL MOISTURE AND LIFT DEVELOPING NORTH OF THE BOUNDARY TONIGHT ACROSS OUR AREA (MAINLY 300-305K). A SHORTWAVE TROUGH IS ALSO EXPECTED TO MOVE IN FROM THE WEST OR NORTHWEST OVERNIGHT. WENT WITH CHANCE POPS NORTH AND SLIGHT CHANCE SOUTH AFTER 06Z. BULK OF THE LIFT SHOULD BE PRIOR TO 18Z ON THURSDAY...BUT HELD ONTO LOW POPS THROUGH THE AFTERNOON FOR SERN 1/2 OF THE AREA. 12Z MODELS HANDLED THESE FAST MOVING WEAK SHORTWAVES DIFFERENTLY IN THE THURSDAY NIGHT THROUGH FRIDAY PERIODS. BEST COMBINATION OF LIFT AND MOISTURE SHOULD BE OVER NERN NE THURSDAY NIGHT...AND HAVE CHANCE POPS THERE AGAIN LATE THURSDAY NIGHT INTO FRIDAY. WENT MAINLY DRY FROM FRIDAY NIGHT INTO SATURDAY NIGHT...AS HIGH PRES BUILDS IN AT THE SURFACE. BUT BY SUNDAY...LOW LEVEL MOISTURE AND A CHANCE FOR SHOWERS/TSTMS WILL RETURN. PATTERN COULD TURN ACTIVE EARLY NEXT WEEK AS 500 MB FLOW TURNS TO THE SOUTHWEST AS A TROUGH DIGS OVER THE WRN U.S. AND DEEPER LOW LVL MOISTURE ADVANCES NORTHWARD. HIGHS THURSDAY SHOULD BE MAINLY 70 TO 75...THEN EXPECT HIGHS FOR THE NEXT FEW DAYS AFTER THAT TO BE IN THE MID 60S TO LOWER 70S. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 07/18Z. VFR CONDITIONS ARE EXPECTED THRU THE PD. THERE DOES APPEAR TO BE A CHANCE FOR -TSRA ACTIVITY LATE IN THE PD MAINLY BTWN 07/12Z-18Z. HOWEVER HAVE OPTED TO NOT INCLUDE IN 06/18Z TAF ISSUANCE DUE TO UNCERTAINTY OF AREAL COVERAGE DURING THAT TIME. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DISCUSSION...MILLER AVIATION...DEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1130 AM CDT WED MAY 6 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-062300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1130 AM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
319 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 1 SW WOODBINE 41.73N 95.72W
05/06/2009 M0.88 INCH HARRISON IA TRAINED SPOTTER
&&
DFOBERTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
357 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 1 E NEOLA 41.45N 95.60W
05/06/2009 M0.88 INCH POTTAWATTAMIE IA NWS EMPLOYEE
&&
DFOBERTThe Omaha radar (KOAX), 70 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
4 hail, 1 funnel cloud. Local standard time, as filed.
The public reported golf ball to baseball-size hail in Macedonia. The reported was relayed to the NWS through a local TV station.
An occasional funnel that formed and dissipated several times was reported by a trained spotter near Coburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157613, 157614, 157615, 157617, 157610.